Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 211, NWS Des Moines, IA

July 1, 2006Hancock County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 1, 2006, 4:55 PM CDT for Hancock County, Iowa. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2006, 4:55 PM CDT (21:55 UTC)
Expired
Jul 1, 2006, 5:45 PM CDT
In force
50 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Hancock County, IA

The radar

The Des Moines radar (KDMX), 150 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 5:05 PM CDTHAIL 0.75Britt, IAHAIL THE SIZE OF PENNIES REPORTED BY TRAINED SPOTTER.
Jul 1, 5:23 PM CDTHAIL 0.881 W Britt, IAREPORTED BY TRAINED SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 4:30 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1263 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
1303 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-102 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 012156
SVRDMX
IAC081-012245-
/O.NEW.KDMX.SV.W.0211.060701T2155Z-060701T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
455 PM CDT SAT JUL 1 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN NORTH CENTRAL IOWA

* UNTIL 545 PM CDT

* AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF BRITT...OR 39 MILES WEST OF MASON CITY...AND MOVING EAST AT
  40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRITT BY 500 PM CDT.
  GARNER BY 515 PM CDT.

THE TOWNS OF CORWITH AND KLEMME ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. AT 444 PM NICKEL 
SIZED HAIL WAS REPORTED 3 MILES NORTH OF ALGONA.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES
MOINES AT 1-800-759-9276.

LAT...LON 4319 9398 4292 9398 4292 9350 4318 9351

$$

SMALL
1 follow-up statement
000 
WWUS53 KDMX 012209
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
509 PM CDT SAT JUL 1 2006

IAC081-012245-
/O.CON.KDMX.SV.W.0211.000000T0000Z-060701T2245Z/
HANCOCK IA-
509 PM CDT SAT JUL 1 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HANCOCK COUNTY
UNTIL 545 PM CDT...

AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BRITT...OR 31 MILES WEST OF MASON CITY...MOVING EAST AT
40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GARNER BY 520 PM CDT.

THE TOWN OF KLEMME IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

AT 505 PM...TRAINED SPOTTERS REPORTED PENNY SIZED HAIL IN BRITT.

LAT...LON 4319 9398 4292 9398 4292 9350 4318 9351

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:58 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 1, 2:58 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
258 PM CDT SAT JUL 1 2006

.DISCUSSION...
FRONTAL BOUNDARY CURRENTLY ACROSS NORTHWEST IOWA WILL CONTINUE TO
SAG SOUTH THE REMAINDER OF THE AFTERNOON BEFORE STALLING OVER
CENTRAL IOWA THIS EVENING. WEAK CONVECTION HAS BEEN ONGOING THIS
MORNING NEAR THE HIGHWAY 20 CORRIDOR WITHIN ZONE OF STRONG
ISENTROPIC LIFT ALONG THE 315K SFC AND 850 MB CONVERGENCE. DESPITE
THE FRONT BECOMING DIFFUSE BY THIS EVENING...SPEED MAX MOVING ACROSS
SOUTH DAKOTA COUPLED WITH INCREASING CONVERGENCE SHOULD ENHANCE
ACTIVITY CURRENTLY ONGOING OVER NORTHEAST NEBRASKA AND FOCUS ALONG
THE BOUNDARY. GIVEN THE DEPTH OF THE WARM LAYER TONIGHT AND LACK OF
STRONG EFFECTIVE SHEAR...IT WILL BE DIFFICULT TO MAINTAIN A SEVERE
HAIL THREAT FOR AN EXTENDED TIME TONIGHT. CONVECTIVE DOWNBURST
POTENTIAL APPEARS TO BE THE GREATER THREAT GIVEN STEEP LAPSE RATES
THOUGH DOWNDRAFT CAPES BELOW 750 J/KG ARE NOT REAL FAVORABLE. A MORE
VIGOROUS SHORT WAVE ARRIVES SUNDAY NIGHT AND EARLY MONDAY AND ALONG
WITH THE INFLUENCE OF THE RIGHT ENTRANCE WILL PROMOTE ADDITIONAL
THUNDERSTORM DEVELOPMENT ALONG THE BOUNDARY OVER THE SOUTHERN HALF
OF THE AREA AND HAVE UPPED POPS TO LIKELY OVER THIS REGION. FARTHER
NORTH...DESPITE DRY MID LEVEL AIR PUNCHING IN FROM THE NORTH...A
LACK OF A DRY PUSH AT THE SFC WILL LEAVE DEWPOINTS IN THE 60S NORTH
OF THE BOUNDARY AND THIS ALONG WITH TEMPERATURES IN THE MID TO UPPER
80S WILL CREATE AN UNCAPPED SITUATION. A FEW SCATTERED STORMS ARE
POSSIBLE DURING THE AFTERNOON AND EVENING HOURS. POPS CONTINUE ON
MONDAY. HAVE TEMPERED HIGHS BACK TO LOWER TO MID 80S BASED ON
EXPECTED CLOUD COVER AND CONVECTION AND MAY TO SCALE BACK FURTHER
WITH FUTURE ISSUANCES.

THE RIDGE AXIS PRESSES INTO THE AREA BEGINNING ON TUESDAY WITH DRIER
AIR FILTERING INTO THE STATE FOR THE MID TO END PORTION OF THE WEEK.
HAVE INCREASED THE DIURNAL RANGES DURING THE PERIOD BY COOLING
OVERNIGHT LOWS INTO THE MID 50S TO LOWER 60S WITH HIGHS IN THE 80S.
THE UPPER LEVEL RIDGE AMPLIFIES WITH HEIGHTS INCREASING OVER IOWA.
DESPITE THIS...FLOW FROM THE SFC HIGH TO THE EAST WILL PREVENT A BIG
WARM UP DURING THE PERIOD. NO PRECIPITATION IS FORECAST THROUGH THE
EXTENDED WITH THE REGION REMAINING INFLUENCED BY THE HIGH PRESSURE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON
Hazardous weather outlook, Jul 1, 3:22 PM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
322 PM CDT SAT JUL 1 2006

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-021100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
322 PM CDT SAT JUL 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS ALL OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE OVER THE NORTH THIRD
OF IOWA THROUGH THE EARLY EVENING...AND DROP SOUTH DURING THE NIGHT.
THE BEST CHANCE FOR SEVERE WEATHER WILL BE BETWEEN THE HIGHWAY 20
AND HIGHWAY 34 CORRIDORS. SOME SEVERE STORMS ARE POSSIBLE THIS
EVENING...WITH THE MAIN THREATS OF WIND GUSTS AROUND 60 MPH AND
MARGINALLY SEVERE HAIL.  OVERNIGHT THE MAIN THREAT WILL LIKELY SHIFT
TO HEAVY RAINFALL...WITH LOCAL AMOUNTS OF 1 TO 2 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND
MONDAY...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS. LARGE
HAIL AND DAMAGING WIND ARE THE MAIN THREATS. LOCATIONS SOUTH OF
HIGHWAY 30 WILL BE THE MOST FAVORED FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING FROM 7 PM THROUGH
MIDNIGHT...AND AGAIN SUNDAY AND MONDAY...ESPECIALLY IN THE LATE
AFTERNOON AND EVENING HOURS.

MS JUL 06

In the hours before

Local storm report, Jul 1, 4:30 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
430 PM CDT SAT JUL 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             2 SW PLOVER             42.86N 94.65W
07/01/2006  E0.75 INCH       POCAHONTAS         IA   PUBLIC

            MOSTLY PEA SIZED HAIL WITH A FEW STONES TO PENNY SIZED.

&&

BSMALL
Local storm report, Jul 1, 4:45 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
445 PM CDT SAT JUL 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             3 N ALGONA              43.12N 94.23W
07/01/2006  E0.88 INCH       KOSSUTH            IA   TRAINED SPOTTER

            DIME TO NICKEL HAIL

&&

BSMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 4:09 PM CDTSevere Thunderstorm WarningDMXPocahontas36 min
Jul 1, 4:31 PM CDTSevere Thunderstorm WarningDMXKossuth44 min
Jul 1, 4:38 PM CDTSevere Thunderstorm WarningDMXHumboldt37 min
Jul 1, 5:21 PM CDTSevere Thunderstorm WarningDMXCerro Gordo39 min
Jul 1, 5:25 PM CDTSevere Thunderstorm WarningDMXHancock26 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.